Michigan, 2012

Heavy Snow in Michigan, February 24, 2012

February 24, 2012 · NWS APX · 6 events in 6 counties and zones

Low pressure moved northeast across Lake Erie during the early morning hours of the 24th. A broad area of relatively light snow developed northwest of the low.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure moved northeast across Lake Erie during the early morning hours of the 24th. A broad area of relatively light snow developed northwest of the low. Embedded within this area was a narrow band of much heavier snow (snowfall rates of 1 to 2 inches per hour). This band impacted parts of Central and Northeast Lower Michigan. Snow amounts reached 10 to 14 inches in Lupton, West Branch, South Branch, Glennie, and southeast Roscommon County, by midday on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 23, 11:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 23, 11:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1117 PM EST THU FEB 23 2012

.UPDATE...
ISSUED AT 1025 PM EST THU FEB 23 2012

994MB SFC LOW RUNNING EASTWARD ALONG THE OHIO RIVER VALLEY THIS
EVENING...ASSOCIATED UPPER LOW DEEPENING AND CLOSING OFF OVER THE
LOWER LAKES. RELATIVELY NARROW CORRIDOR OF PRECIPITATION SPANS
FROM SRN WISCONSIN ACROSS SRN LOWER MICHIGAN/NRN OHIO...DRIVEN
PRIMARILY BY DEFORMATION/F-GEN FORCING ALONG THE NORTH SIDE OF
THE LOW. FOR NRN MICHIGAN...WATCHING AN AREA OF MAINLY LIGHT-
MODERATE SNOWFALL ACROSS SRN WISCONSIN (BUT WITH A NICE NARROW
ENHANCED HEAVY F-GEN BAND) PIVOTING AND STARTING TO LIFT
NORTHEASTWARD THROUGH LOWER MICHIGAN. AREA OF SNOWFALL LINES UP
NICELY WITH POCKET OF 700MB-500MB Q-VECTOR CONVERGENCE DEPICTED BY
THE 00Z NAM WHICH SUGGESTS AXIS OF STRONGEST FORCING (AND
ASSOCIATED SNOWFALL) WILL SLIDE ACROSS CENTRAL LOWER MICHIGAN AND
PORTIONS OF NE LOWER MICHIGAN...LATE OVERNIGHT THROUGH FRIDAY
MORNING...HEAVIEST SNOWFALL IMPACTING THE FAR SE COUNTIES.
SO FAR...GOING FORECAST AND WINTER WEATHER ADVISORY HEADLINE APPEARS
ON TRACK WITH JUST SOME TIMING/ACCUMULATION TWEAKS.

UPDATE ISSUED AT 648 PM EST THU FEB 23 2012

NO BIG CHANGES TO THE FORECAST SINCE 4 PM. AREA OF LOW PRESSURE
WORKING INTO THE OHIO RIVER VALLEY WITH A NARROW CORRIDOR OF
SNOWFALL SLIDING UP INTO SRN LOWER MICHIGAN. LOW WILL EVENTUALLY
DEEPEN AND LIFT UP THROUGH NRN OHIO/FAR SE LOWER MICHIGAN FRIDAY
MORNING AND PUSH LIGHT SNOWFALL UP INTO PORTIONS NRN LOWER
MICHIGAN...PRIMARILY ON FRIDAY. GOING FORECAST HAS LIGHT SNOW
SPREADING INTO NRN LOWER MICHIGAN OVERNIGHT...WHICH MAY BE A BIT
TOO FAST GIVEN CURRENT TRENDS. MAY ULTIMATELY NEED TO SLOW DOWN
PROGRESS OF SNOWFALL INTO THE REGION...BUT WILL WATCH TRENDS FOR A
FEW MORE HOURS.

&&

.SYNOPSIS...
ISSUED AT 412 PM EST THU FEB 23 2012

AN ACTIVE WEATHER PATTERN WILL BE IN PLACE FRIDAY INTO THE WEEKEND.
THE FIRST LOW PRESSURE SYSTEM WILL GATHER STRENGTH OVER THE
PLAINS...AND MOVE ACROSS THE NORTHERN OHIO VALLEY LATE TONIGHT. THIS
FEATURE WILL BRING ANOTHER ROUND OF LIGHT SNOW LATER TONIGHT INTO
FRIDAY TO MUCH OF THE REGION. SEASONAL TEMPERATURES AND LIGHT LAKE
EFFECT SNOW SHOWERS ARE THEN POSSIBLE FRIDAY NIGHT INTO THE FIRST
HALF OF THE WEEKEND. ANOTHER WEAK SYSTEM WILL BRING THE NEXT CHANCE
OF LIGHT SNOW SUNDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 412 PM EST THU FEB 23 2012

...WINTER WX ADVISORY NOW ISSUED IOSCO-ARENAC-GLADWIN COUNTIES FOR
PERIOD OF LIGHT SNOW LATE TNGT INTO FRI...

USA MODELS NOW IN CONCERT WITH MORE SRN SOLUTION ADVERTISED BY INT'L
MODELS. 12-18Z ANIMATION OF OBJECTIVE MSAS ANALYSIS HAVE SHOWN
CONSOLIDATION/MERGING OF SFC LOWS OVER MO...WHERE INT'L MODELS
NAILED IT THE PAST COUPLE DAYS. 6H FCSTS OF SFC LOW POSITION AT 18Z
LOOK GOOD.

GUIDANCE CONSENSUS TAKES LOW TO NEAR CLE BY 12Z/FRI. EXPECT NRN
FRINGE OF S- SHIELD GRADUALLY WORKS NWD AFTER MIDNGT. WHILE THERE IS
A GOOD FGEN SIGNATURE...IT'S ALL ALOFT 06-09Z AND HEADS E BEFORE
LOW-LEVELS SATURATE.

WINDS SPEEDS ARE A BLEND OF ALL GUIDANCE WITH A BIAS CORRECTION
SINCE SPEEDS WILL BE LIGHT.

TEMPS WERE DERIVED FROM 3-HOURLY CONSENSUS OF NCEP MOS.

TEMP CURVES ARE BELOW AVG CONFIDENCE THIS EVNG. ONCE WE LOSE DIURNAL
CU/SC ONLY THIN CIRRUS WILL REMAIN. THIS COULD RESULT IN A FAIRLY
STEEP DROP OFF...ESPECIALLY IN AREAS WHERE DWPTS HAVE MIXED DOWN TO
19-21F FROM MBL-CAD-HTL.

FRI: DEFORMATION S- SHIELD GRADUALLY DEPARTS TO THE E. WE'VE KEPT
POPS HIGH INTO THE AFTN S/E OF GAYLORD. THIS MAY BE A BIT GENEROUS
BUT FAR NW EDGE OF S- CAN HANG ON LONGER THAN EXPECTED WITH MINIMAL
ACCUM.

STORM TOTALS AS WE SEE IT NOW: 3-5" IOSCO-GLADWIN-ARENAC COUNTIES.
1-2" OVER THE REST OF NRN LOWER...EXCEPT LESS THAN 1" OVER THE TIP
OF THE MITT.

POSSIBLE FCST SHORTCOMING: MAY NOT HAVE ACCOUNTED ENUF FOR NE LOW
LAKE ENHANCEMENT INTO ALCONA/ALPENA COUNTIES. CAN ENVISION THESE
COUNTIES MAY NEED TO BE ADDED TO ADVY.

LAKE BANDS PROBABLY DEVELOP OVER LAKE SUPERIOR/MICH. BY AFTN...
BACKING FLOW WILL SHIFT THEM INTO NRN LOWER MI WITH DEEP MSTR
REMAINING. FLOW WILL CONTINUE BACKING WHICH WILL LIMIT ACCUMS AT ANY
ONE LOCATION.

TEMPS WERE LOWERED 3-4F AS TIME-HGT CROSS SECTIONS SHOW HEAVY
CLOUD COVER /30-34F/. SO DIABATIC HEATING VIA RADIATION WILL BE
SHUNTED.

WINDS: NAM WINDS ARE SURPRISINGLY LOW GIVEN THAT WE'LL HAVE A 990 MB
LOW VICINITY BUF BY 00Z/SAT. SO REFRESHED THE FCST WITH GFS 2M WINDS
AND APPLIED MOS GUIDE WIND SPEEDS OVER LAND WITH NO BIAS CORRECTION.
RAN LOCALIZATION TOOL TO ENHANCE MARINE AREAS FOR COASTAL
CONVERGENCE. BELIEVE WE'LL SEE MARGINAL GALES ON LAKE HURON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 412 PM EST THU FEB 23 2012

LOW AMPLITUDE THREE WAVE HEMISPHERIC PATTERN IN PLACE...LONG WAVE
TROUGH AXIS LIES ACROSS EASTERN NORTH AMERICA WITH A BROAD FLAT
RIDGE OVER THEE ASTERN PACIFIC.  SHORT WAVE ENERGY COMING OVER THE
RIDGE AND DROPPING INTO THE MEAN TROUGH POSITION WILL BE THE DEFAULT
WEATHER PATTERN THROUGH THE LONG RANGE...FIRST WITH TONIGHT'S
SYSTEM...THEN WATCHING EVOLUTION OF SHORT WAVE ENERGY CURRENTLY OUT
AT 150W AND THE DATELINE HEADING INTO NEXT WEEK.

FRIDAY NIGHT THROUGH SUNDAY...SYSTEM RESPONSIBLE FOR FRIDAY'S
SNOWFALL WILL BE LIFTING THROUGH THE LOWER GREAT LAKES AND INTO NEW
ENGLAND FRIDAY NIGHT...WITH SOME COLDER AIR COMING ACROSS THE
FORECAST AREA IN ITS WAKE.  DEEP LAYER MOISTURE/CYCLONIC FLOW WILL
LINGER ACROSS NORTHERN MICHIGAN...SO EXPECT SOME SYNOPTIC LIGHT
SNOW/FLURRIES TO HANG AROUND ALONG WITH SOME LAKE CONTRIBUTION AS
850MB TEMPERATURES DROP INTO THE -12C TO -14C RANGE.  LOW LEVEL FLOW
EXPECTED TO BE NORTH-NORTHWEST/NORTHWEST...AND DRAINAGE FLOW OUT OF
ONTARIO MAY THIN THE CLOUDS ACROSS PORTIONS OF EASTERN UPPER
ADJACENT TO THE ST. MARY'S RIVER OVERNIGHT INTO SATURDAY MORNING.
ACCUMULATIONS FRIDAY NIGHT SHOULD BE ON THE LIGHT SIDE FOR THE MOST
PART.  SYNOPTIC PATTERN BECOMES INCREASINGLY UNFAVORABLE FOR LAKE
CONVECTION AS SATURDAY PROGRESSES...AS FLOW BECOMES MORE
ANTICYCLONIC AND ATMOSPHERE BEGINS TO DRY OUT.  MOST PERSISTENT SNOW
SHOWER ACTIVITY WILL BE DOWNWIND OF LAKE MICHIGAN WHERE TRAJECTORY
WILL BE MORE FAVORABLE...AND LOOKS LIKE WE MAY SEE MORE SUN BREAK
OUT ACROSS EASTERN UPPER/NORTHEAST LOWER.

LOW LEVEL RIDGING BUILDS ACROSS MICHIGAN SATURDAY NIGHT...AHEAD OF A
NEW AREA OF LOW PRESSURE FORECAST TO SPIN UP ACROSS THE NORTHERN
PLAINS SATURDAY.  WARM ADVECTION KICKS IN LATE SATURDAY NIGHT INTO
SUNDAY...WHICH WILL SPREAD MID/HIGH CLOUDS INTO THE REGION BY SUNDAY
MORNING.  IN ADDITION...BACKING LOW LEVEL FLOW AND ENOUGH RESIDUAL
LOW LEVEL COLD AIR STILL AROUND MAY RESULT IN SOME NUISANCE
STRATOCUMULUS SPREADING BACK INTO EASTERN UPPER/NORTHEAST LOWER.
DURING THE DAY SUNDAY...BATTLE WILL BE BETWEEN MOIST MID/UPPER
LEVELS AND DRY LOWER LAYERS HOLDING PRECIPITATION AT BAY.  BEST
CHANCES FOR SNOW LOOK TO BE ACROSS UPPER MICHIGAN AND THE TIP OF THE
MITT...AND MAY KEEP MUCH OF NORTHEAST LOWER DRY THROUGH SUNDAY
AFTERNOON.

EXTENDED FORECAST (MONDAY THROUGH THURSDAY)...EXTENDED STARTS WITH
SURFACE LOW CROSSING LAKE SUPERIOR/UPPER MICHIGAN ON MONDAY...WITH A
NORTHWARD TREND IN THE DEEPER MOISTURE IN THE GFS/ECMWF RUNS (GGEM
STILL TRIES TO SQUEEZE OUT SOME PRECIP ALONG TRAILING COLD FRONT
ACROSS LOWER MICHIGAN).  WILL EMPHASIZE PRECIP CHANCES A BIT MORE
ACROSS EASTERN UPPER AND DOWNPLAY THEM ACROSS NORTHERN LOWER.  SOME
MORE CONSPICUOUS DIFFERENCES IN HANDLING THE NEXT SHORT WAVE TROUGH
DROPPING INTO THE WESTERN STATES...MORE SO IN THE LOW LEVEL MASS
FIELDS WHERE THE OPERATIONAL GFS TRIES TO PUSH AN ELONGATED
BAROCLINIC ZONE UP INTO THE OHIO VALLEY WITH A SIGNIFICANT PUSH OF
OVERRUNNING MOISTURE TUESDAY.  ECMWF/GGEM ARE SLOWER TO DO THIS AND
SPIN UP A MORE SIGNIFICANT CYCLONE MOVING INTO THE MID/UPPER
MISSISSIPPI VALLEY IN THE WEDNESDAY TIME FRAME...WHICH COULD BE A
SIGNIFICANT SNOW PRODUCER FOR THE UPPER GREAT LAKES REGION.  LOTS OF
ENSEMBLE SPREAD HERE...FOR NOW WILL PROBABLY TREND THE FORECAST
DRIER ON TUESDAY (AT LEAST ACROSS NORTHERN LOWER)...AND INCREASE
POPS FOR WEDNESDAY.  PROBABLY WORTH A MENTION IN THE AFTERNOON
HAZARDOUS WEATHER OUTLOOK AS WELL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1117 PM EST THU FEB 23 2012

LOW PRESSURE MOVING INTO THE OHIO RIVER VALLEY WILL EVENTUALLY
DEEPEN AND LIFT INTO OHIO/FAR SE LOWER MICHIGAN ON FRIDAY.
ASSOCIATED CORRIDOR OF SNOWFALL OVER SRN WISCONSIN WILL PIVOT AND
LIFT NORTHEASTWARD UP THROUGH LOWER MICHIGAN DURING THE OVERNIGHT
HOURS...BRINGING DETERIORATING (MVFR) CONDITIONS TO THE TERMINAL
SITES BY FRIDAY MORNING. MVFR CONDITIONS PERSIST THROUGH MUCH OF
THE DAY... WITH SNOWFALL TAPERING OFF DURING THE AFTERNOON AND
EARLY EVENING HOURS.

&&

.MARINE...
ISSUED AT 412 PM EST THU FEB 23 2012

LOW PRESSURE WILL TRACK S OF THE GREAT LAKES TNGT AND WILL BE
LOCATED NEAR BUFFALO BY LATE FRI AFTN. SCA'S HAVE BEEN POSTED AND
WILL GO INTO EFFECT FRI...FOR ALL NEARSHORE WATER SURROUNDING NRN
LOWER MI...EXCEPT THE STRAITS. FOR LAKE HURON FROM PRESQUE ISLE
LIGHT DOWN TO ALABASTER...GALE WARNINGS HAVE BEEN ISSUED FOR
MARGINAL NORTHERLY GALES /PROBABLY REMAINING BELOW 40 KTS/.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM EST FRIDAY FOR MIZ036-041-042.

&&

UPDATE...BA
SHORT TERM...HALBLAUB
LONG TERM....JPB
AVIATION...BA
MARINE...HALBLAUB
Hazardous weather outlook, Feb 23, 10:43 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1043 PM EST THU FEB 23 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1043 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...OVERNIGHT

AN AREA OF LIGHT TO MODERATE SNOW WILL OVERSPREAD PORTIONS OF
NORTHERN LOWER MICHIGAN OVERNIGHT...WITH GREATEST SNOW ACCUMULATIONS
OVER IOSCO-ARENAC-GLADWIN COUNTIES. PLEASE SEE ON-GOING WINTER
WEATHER ADVISORY FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT TO MODERATE SNOW WILL CONTINUE OVER NORTHERN LOWER MICHIGAN
FRIDAY MORNING AND END IN THE AFTERNOON WITHIN THE WINTER WEATHER
ADVISORY.

A PERIOD OF NORTHERLY GALE FORCE WINDS ARE EXPECTED FRIDAY ON THE
NEARSHORE WATERS OF LAKE HURON...FROM PRESQUE ISLE LIGHT TO
ALABASTER.

ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE UPPER
GREAT LAKES SUNDAY NIGHT INTO MONDAY.  AT THIS TIME...APPEARS
GREATEST THREAT FOR ACCUMULATING SNOWFALL WILL BE ACROSS EASTERN
UPPER MICHIGAN.

WILL ALSO BE WATCHING ANOTHER SYSTEM DEVELOPING OVER THE MIDWEST
DURING THE MIDWEEK PERIOD...WHICH COULD BRING MORE ACCUMULATING
SNOWFALL TO NORTHERN MICHIGAN IN THE WEDNESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

REPORTS MAY BE MADE ONE OF TWO WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

JDH/JPB/ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Alcona

When
February 24, 1:00 AM EST to 3:00 PM EST
Where
Alcona forecast zone
Reported by
COOP Observer
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Heavy Snow, Roscommon

When
February 24, 1:00 AM EST to 3:00 PM EST
Where
Roscommon forecast zone
Reported by
Department of Highways
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Heavy Snow, Ogemaw

When
February 24, 1:00 AM EST to 3:00 PM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Heavy Snow, Iosco

When
February 24, 1:00 AM EST to 3:00 PM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Heavy Snow, Gladwin

When
February 24, 1:00 AM EST to 3:00 PM EST
Where
Gladwin forecast zone
Reported by
Trained Spotter
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Arenac

When
February 24, 1:00 AM EST to 3:00 PM EST
Where
Arenac forecast zone
Reported by
Trained Spotter
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368166, 368167, 368168, 368169, 368170, 368171.